Alert archive / Illinois / Flash Flood Warnings in 2008
Flash Flood Warning 48, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jul 29, 2008, 8:12 PM CDT for Champaign County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 8:12 PM CDT (01:12 UTC)
- Expired
- Jul 29, 2008, 10:21 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Champaign County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4043 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KILX 300112 FFWILX ILC019-300415- /O.NEW.KILX.FF.W.0048.080730T0112Z-080730T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 812 PM CDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 1115 PM CDT. * AT 806 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM RANTOUL TO PESOTUM...OR ALONG A LINE EXTENDING FROM RANTOUL TO 9 MILES NORTH OF TUSCOLA...MOVING EAST AT 35 MPH. THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THESE AREAS. RAINFALL AMOUNTS WILL LIKELY RANGE FROM ONE TO TWO INCHES BY 9 PM. THESE RAINFALL AMOUNTS COULD PRODUCE FLASH FLOODING IN RURAL AREAS THIS TONIGHT. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CHAMPAIGN... RANTOUL...BROADLANDS...FISHER...GIFFORD...HOMER...LAKE OF THE WOODS...MAHOMET...OGDEN...PESOTUM...PHILO AND SAVOY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4039 8796 3990 8796 3991 8845 4040 8841 $$ AUTEN
1 follow-up statement
000 WGUS73 KILX 300321 FFSILX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1021 PM CDT TUE JUL 29 2008 ILC019-300330- /O.CAN.KILX.FF.W.0048.000000T0000Z-080730T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHAMPAIGN- 1021 PM CDT TUE JUL 29 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHAMPAIGN COUNTY... RAINFALL ACROSS THE COUNTY HAS DIMINISHED AND ONLY SPRINKLES ARE POSSIBLE AT THIS TIME. ADDITIONAL SHOWERS ARE POSSIBLE DURING THE OVERNIGHT HOURS BUT CONTINUED FLOODING OF RURAL ROADS IS NOT LIKELY. THEREFORE THE WARNING HAS BEEN CANCELLED. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4039 8796 3990 8796 3991 8845 4040 8841 $$ AUTEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:50 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 29, 6:50 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 650 PM CDT TUE JUL 29 2008 .DISCUSSION... ISSUED 245 PM CDT TUE JUL 29 2008 MAIN CONCERN WITH THIS FORECAST PACKAGE IS RAIN CHANCES TONIGHT THROUGH WEDNESDAY NIGHT...AS REMNANTS OF TROPICAL STORM DOLLY TRACK ACROSS THE REGION. 19Z SURFACE ANALYSIS SHOWS COLD FRONT PUSHING THROUGH THE UPPER MIDWEST...WHILE WEAK AREA OF LOW PRESSURE SPINS ACROSS WESTERN KANSAS. AHEAD OF THESE TWO SYSTEMS...WARM AND VERY MOIST SOUTHERLY FLOW IS BRINGING 70+ DEWPOINTS INTO CENTRAL ILLINOIS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF DOLLY REMNANTS...WITH CONVECTION NOW SPREADING AS FAR EAST AS NORTHERN MISSOURI. SHORT TERM...TONIGHT THROUGH FRIDAY AS VIGOROUS UPPER LOW CURRENTLY OVER SOUTHERN ONTARIO CONTINUES TO TRACK EASTWARD...IT WILL HELP EJECT WEAKER UPPER LOW OVER KANSAS TOWARD CENTRAL ILLINOIS TONIGHT. MODELS ARE INDICATING ENERGY FROM THIS FEATURE WILL PUSH EASTWARD ACROSS THE REGION IN TWO DISTINCT WAVES...THE FIRST OF WHICH WILL ARRIVE THIS EVENING. NAM-WRF/GFS GENERALLY IN GOOD AGREEMENT EARLY ON...WITH SHOWERS/STORMS SPREADING ACROSS THE WESTERN HALF OF THE KILX CWA THIS EVENING...THEN FURTHER EASTWARD INTO EAST-CENTRAL ILLINOIS AFTER MIDNIGHT. PRECIP MAY TEND TO WANE AND SHIFT SOUTHWARD LATER TONIGHT...BEFORE FINAL PIECE OF ENERGY APPROACHES FROM THE WEST ON WEDNESDAY. WILL CARRY LIKELY POPS TONIGHT ACROSS LOCATIONS ALONG AND NORTHWEST OF A SHELBYVILLE TO CHAMPAIGN LINE...TAPERING TO CHANCE POPS ALONG AND SOUTH OF I-70. SECOND WAVE MOVES INTO THE AREA ON WEDNESDAY...AS SYNOPTIC COLD FRONT DROPS IN FROM THE NORTHWEST. EMPHASIS FOR PRECIP WILL BE A BIT FURTHER SOUTH...MAINLY ALONG AND SOUTH OF I-72. WILL THEREFORE CONTINUE WITH LIKELY POPS ACROSS THOSE AREAS...WITH LOWER POPS FURTHER NORTH IN THE BLOOMINGTON AND PEORIA AREAS. FORECAST SOUNDINGS INDICATE AMPLE MOISTURE THROUGHOUT THE PROFILE...AS EVIDENCED BY PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. THIS RICH MOISTURE CONTENT...ALONG WITH GOOD LOW-LEVEL FORCING AND UPPER SUPPORT...WILL LEAD TO THE POSSIBILITY OF LOCALLY HEAVY RAINFALL TONIGHT INTO WEDNESDAY. HOWEVER...GIVEN PROGRESSIVE NATURE OF SYSTEM AND THE FACT THAT FLASH FLOOD GUIDANCE IS FAIRLY HIGH...DO NOT THINK A WIDESPREAD FLOODING THREAT IS A CONCERN. TOTAL RAINFALL WITH THIS SYSTEM WILL GENERALLY BE ON THE ORDER OF ONE HALF TO ONE INCH...WITH AREAS SOUTH OF I-72 PERHAPS PICKING UP AS MUCH AS 2 INCHES IN A FEW SPOTS. AS WAVE MOVES EASTWARD AND FRONT SETTLES SOUTHWARD...RAIN CHANCES WILL COME TO AN END FROM NORTH TO SOUTH ACROSS CENTRAL ILLINOIS WEDNESDAY NIGHT. BASED ON LATEST MODEL GUIDANCE...WILL CARRY CHANCE POPS SOUTH OF I-72 AND LIKELY POPS SOUTH OF I-70. NAM-WRF HINTS AT THE POSSIBILITY OF A WEAK WAVE DEVELOPING ALONG THE BOUNDARY EARLY THURSDAY...WHICH COULD KEEP THE RAIN CHANCES ALIVE ACROSS THE FAR SE CWA. MEANWHILE...GFS PUSHES ALL THE RAIN SOUTH OF THE AREA AND DOES NOT FEATURE A WAVE. WILL ONLY MENTION SLIGHT CHANCE POPS SOUTH OF I-70 FOR THURSDAY...WITH DRY CONDITIONS EXPECTED ELSEWHERE. LONG TERM...SATURDAY THROUGH TUESDAY MAIN STORY IN THE EXTENDED WILL BE THE BUILDING HEAT AND HUMIDITY. 12Z 29 JUL MODELS HAVE CONTINUED THE TREND OF THE PAST SEVERAL MODEL RUNS...INDICATING UPPER RIDGING BUILDING EASTWARD INTO THE MIDWEST OVER THE WEEKEND AND PERSISTING INTO EARLY NEXT WEEK. WITH BETTER RUN-TO-RUN CONSISTENCY NOW IN PLACE...CONFIDENCE IS GROWING FOR A VERY HOT PERIOD OF WEATHER BEGINNING ON SATURDAY. WITH 850MB TEMPS PROGGED TO CLIMB INTO THE 23 TO 26C RANGE AND ANY SIGNIFICANT FRONTAL BOUNDARIES REMAINING WELL TO THE NORTH OF THE REGION...HAVE RAISED HIGH TEMPS INTO THE MIDDLE 90S THIS WEEKEND. MODELS TRY TO BREAK DOWN THE RIDGE BY THE MIDDLE OF NEXT WEEK...WITH A FRONT APPROACHING LATE TUESDAY INTO WEDNESDAY. WILL KEEP THINGS DRY FOR NOW...AS MODELS OFTEN BREAK DOWN PATTERNS TOO QUICKLY. && .AVIATION... ISSUED 650 PM CDT TUE JUL 29 2008 LINE OF SEVERE CONVECTION CURRENTLY ALONG THE I-55 CORRIDOR WILL CONTINUE TO TRACK EASTWARD ACROSS CENTRAL ILLINOIS THIS EVENING. THE STORMS WILL BE ONGOING AT KBMI...KDEC...AND KSPI AT 00Z AND WILL REACH KCMI BETWEEN 00Z AND 01Z. VISBYS WILL BE REDUCED TO BETWEEN 1 AND 3SM AND WINDS WILL GUST TO BETWEEN 30 AND 40KT AS THE STORMS COME THROUGH. BEHIND THE LINE...AN AREA OF LIGHT RAIN WILL PERSIST FOR AN HOUR OR TWO...BEFORE A BREAK IN THE PRECIPITATION OCCURS. FROM 03Z THROUGH ABOUT 10Z...LITTLE OR NO PRECIP WILL OCCUR AND CEILINGS WILL GENERALLY BE AOA 10000FT. AFTER THAT...A MID-LEVEL WAVE WILL APPROACH FROM THE WEST AND TRIGGER ANOTHER PERIOD OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS. THIS AREA OF PRECIP WILL IMPACT ALL TAF SITES DURING THE MORNING HOURS...BUT WILL TEND TO SHIFT TO ONLY THE SOUTHERN TERMINALS BY AFTERNOON. AT THIS TIME WILL CARRY PREDOMINANT RAIN...WITH ONLY VCTS MENTIONED UNTIL POTENTIAL CONVECTIVE TRENDS BECOME BETTER DEFINED. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 29, 3:23 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 323 PM CDT TUE JUL 29 2008 ILZ043>046-052>057-061>063-066>068-071>073-301100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT- RICHLAND-SHELBY-VERMILION- 323 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT HEAT INDEX VALUES WILL BE WELL INTO THE 90S THIS AFTERNOON. IF SKIES REMAIN MOSTLY SUNNY...HEAT INDEX READINGS AROUND 100 ARE NOT OUT OF THE QUESTION. A WEAK SURFACE BOUNDARY WILL SINK INTO THE REGION FROM THE NORTH TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY WITH THE APPROACH OF THE FRONT...BUT BETTER CHANCES WILL HOLD OFF UNTIL TONIGHT WHEN THE FRONT PUSHES IN. ORGANIZED SEVERE STORMS ARE NOT EXPECTED. HOWEVER...THE STORMS TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SURFACE BOUNDARY WILL LINGER ACROSS THE REGION INTO THURSDAY...MAINTAINING A CHANCE OF THUNDERSTORMS. THE MOST WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. ILZ027>031-036>038-040>042-047>051-301100- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 323 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT HEAT INDEX VALUES WILL BE WELL INTO THE 90S THIS AFTERNOON. IF SKIES REMAIN MOSTLY SUNNY...HEAT INDEX READINGS AROUND 100 ARE NOT OUT OF THE QUESTION. A LINE OF STRONG THUNDERSTORMS WILL MAKE ITS WAY INTO WEST CENTRAL ILLINOIS LATE THIS AFTERNOON...BRINGING STRONG WINDS AND HAIL THROUGH THE EARLY EVENING HOURS. AS THE THUNDERSTORMS ARE MOVING INTO LESS FAVORABLE AIR...THEY SHOULD DIMINISH AS MOVING WEST TO EAST. HOWEVER...AS THE STORMS ARE SLOW MOVING IN NATURE...SOME LOCALIZED FLOODING COULD BE POSSIBLE UNDER THE STRONGER STORMS. SOME STORMS COULD REACH SEVERE CRITERIA...BUT THE THREAT SHOULD LESSEN BEYOND SUNSET. A WEAK SURFACE BOUNDARY WILL SINK INTO THE REGION FROM THE NORTH TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY WITH THE APPROACH OF THE FRONT...BUT BETTER CHANCES WILL HOLD OFF UNTIL TONIGHT WHEN THE FRONT PUSHES IN. ORGANIZED SEVERE STORMS ARE NOT EXPECTED. HOWEVER...THE STORMS TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SURFACE BOUNDARY WILL LINGER ACROSS THE REGION INTO THURSDAY...MAINTAINING A CHANCE OF THUNDERSTORMS. THE MOST WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. HJS
In the hours before
Local storm report, Jul 29, 5:50 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG LEWISTOWN 40.40N 90.16W
07/29/2008 FULTON IL EMERGENCY MNGR
POWERLINES DOWN...WIND GUST ESTIMATED AT 60 MPH.
&&
SCHAFFERLocal storm report, Jul 29, 6:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG CUBA 40.49N 90.19W
07/29/2008 FULTON IL EMERGENCY MNGR
TWO LARGE TREES BLOWN DOWN.
&&
SCHAFFERLocal storm report, Jul 29, 6:41 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
641 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST ELKHART 40.02N 89.48W
07/29/2008 E70 MPH LOGAN IL TRAINED SPOTTER
&&
SCHAFFERLocal storm report, Jul 29, 7:01 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
701 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST ROANOKE 40.80N 89.20W
07/29/2008 M68 MPH WOODFORD IL EMERGENCY MNGR
SUSTAINED WINDS OF 50 TO 55...WITH A MEASURED WIND GUST
OF 68 MPH AT THE ROANOKE EOC
&&
SCHAFFERLocal storm report, Jul 29, 7:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
720 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG LEWISTOWN 40.40N 90.16W
07/29/2008 FULTON IL EMERGENCY MNGR
TREE DOWN ON THE ROOF OF THE FIRE DEPT
&&
SCHAFFERLocal storm report, Jul 29, 7:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
756 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG BEASON 40.15N 89.20W
07/29/2008 LOGAN IL EMERGENCY MNGR
TREE DOWN NEAR BEASON RESULTING IN POWER OUTAGES IN
BEASON
&&
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:26 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt, Vermilion | 64 min |
| Jul 30, 4:33 AM CDT | Areal Flood Advisory | ILX | Clay, Effingham | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.